Alert archive / New York / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 106, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jul 23, 2008, 2:58 AM EDT for Ontario County, Wayne County, New York. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2008, 2:58 AM EDT (06:58 UTC)
- Expired
- Jul 23, 2008, 3:40 AM EDT
- In force
- 42 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
Counties Ontario County, NY, Wayne County, NY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 3:30 AM EDT | TSTM WND DMG | 2 Nw Clyde, NY | WIRES DOWN |
| Jul 23, 3:45 AM EDT | HAIL 1.5 | Farmington, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 7.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 857 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 855 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBUF 230658
SVRBUF
NYC069-117-230800-
/O.NEW.KBUF.SV.W.0106.080723T0658Z-080723T0800Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
258 AM EDT WED JUL 23 2008
THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN ONTARIO COUNTY IN WESTERN NEW YORK
WAYNE COUNTY IN WESTERN NEW YORK
* UNTIL 400 AM EDT
* AT 252 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR PALMYRA...AND MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LYONS BY 320 AM EDT...
CLYDE BY 340 AM EDT...
LAT...LON 4300 7735 4320 7731 4326 7697 4325 7696
4327 7695 4327 7692 4301 7683 4301 7693
4301 7695 4299 7696
TIME...MOT...LOC 0658Z 269DEG 20KT 4312 7717
$$
TJP1 follow-up statement
000
WWUS51 KBUF 230740
SVSBUF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
340 AM EDT WED JUL 23 2008
NYC069-117-230750-
/O.CAN.KBUF.SV.W.0106.000000T0000Z-080723T0800Z/
ONTARIO NY-WAYNE NY-
340 AM EDT WED JUL 23 2008
...THE SEVERE THUNDERSTORM WARNING FOR WAYNE AND NORTHEASTERN ONTARIO
COUNTIES IS CANCELLED...
AT 340 AM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE WARNED AREA...
THUS THE WARNING HAS BEEN CANCELLED.
LAT...LON 4300 7735 4320 7731 4326 7697 4325 7696
4327 7695 4327 7692 4301 7683 4301 7693
4301 7695 4299 7696
TIME...MOT...LOC 0740Z 269DEG 20KT 4312 7685
$$
TJPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 1:54 AM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 23, 1:54 AM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 154 AM EDT WED JUL 23 2008 .SYNOPSIS... A COMPLEX UPPER LEVEL LOW PRESSURE SYSTEM OVER THE GREAT LAKES AND ONTARIO WILL KEEP RATHER UNSETTLED CONDITIONS ACROSS WESTERN AND CENTRAL NEW YORK THROUGH WEDNESDAY NIGHT. HIGH PRESSURE IS EXPECTED TO BUILD INTO THE REGION AND PROVIDE DRIER SEASONABLE WEATHER FOR MUCH OF THURSDAY AND FRIDAY. A FRONT LOOKS TO WORK SOUTH AND EAST ACROSS THE REGION AND BRING A RETURN TO UNSETTLED WEATHER CONDITIONS FOR THE WEEKEND. && .NEAR TERM /THROUGH TODAY/... MADE A QUICK UPDATE TO THE ZONES TO ACCOUNT FOR CONVECTION WHICH IS DEVELOPING FARTHER TO THE NORTH WHERE OLD OUTFLOW BOUNDARIES ARE BEING REACTIVATED. THE STEADIEST PCPN OVERNIGHT IS NOW EXPECTED TO FALL ACROSS THE LOWER GENESEE VALLEY AND NORTHERN FINGER LAKES AREA. THE CONVECTION THAT FIRED UP OVER THE NIAGARA PENINSULA HAS NOW LIFTED MAINLY NORTH OF LAKE ONTARIO...BUT NUMEROUS OUTFLOW BOUNDARIES LEFT OVER FROM PREVIOUS CONVECTION MAY STILL ACT AS FOCAL POINTS FOR MORE SHOWERS AND THUNDERSTORMS ACROSS THE WESTERN PART OF THE STATE. THE UPPER LOW WILL BECOME MORE ORGANIZED AND DEEPEN ON WEDNESDAY AS A STRONGER UPPER JET LIFTS ALONG THE EASTERN FLANK. THIS WILL BRING HIGH CHANCE TO LIKELY POPS TO THE EASTERN LAKE ONTARIO REGION AND TUG HILL PLATEAU...BUT ONLY MIDDLE OR LOW CHANCE POPS TO THE REST OF THE FORECAST AREA WITH MOST OF THE JET DYNAMICS WELL TO THE EAST. && .SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/... GFS AND NAM SOMEWHAT AT ODDS ON EVOLUTION AND PROGRESS OF AMPLIFYING TROF OVER LK HURON AND ITS CLOSING OFF INTO AN UPPER LOW EARLY IN THIS PERIOD. CONSENSUS FAVORS GFS WHICH IS WEAKER AND FLATTER WITH TROF AND NEVER CLOSES OFF THE LOW AS THE TROF SWINGS ACROSS OUR AREA ON THURS. NAM DOES INDEED CLOSE IT OFF RIGHT OVER WRN NY. GFS SOLUTION WOULD ALLOW FOR A DRIER THURS AND MOST OF FRI...BUT WILL STILL MAINTAIN THE 30 POP FOR THURS DUE TO REMAINING INSTABILITY...HELPED ALONG BY MOIST BOUNDARY LAYER AND RATHER WET SOILS DUE TO RECENT RAINS. STILL...WE MAY ESCAPE WITH A NICE DAY THURS AFTER ALL. AREAS TO OUR EAST (E NY, NEW ENG) COULD HAVE QUITE A PROBLEM WITH HEAVY RAIN WED NT INTO EARLY THURS AS TROF AMPLIFIES AND DRAWS UP A TRAIN OF GULF MOISTURE BUT THAT LOOKS TO STAY TO OUR EAST...JUST GRAZING LEWIS CO SO WILL HAVE HIGHER POPS THERE. WE DO LOOK TO DRY OUT FOR THURS NT AND MOST OF FRI...ALTHOUGH FASTER GFS SOLUTION WOULD BEING NEXT TROF INTO WRN AREAS LATE FRI...BUT WILL LEAVE FRI DAYTIME DRY AND BRING CHC POPS IN FRI NT. 850 MB TEMPS OF 11-13C WOULD SUGGEST UPPER 70S...A FEW DEG BELOW NORMAL FOR LATE JULY. && .LONG TERM /SATURDAY THROUGH TUESDAY/... GFS/HPC GRAPHICS SHOW A FRONT CROSSING THE AREA ON SATURDAY WITH GRADUAL SFC RIDGING BUILDING IN THEREAFTER...BUT BROAD UPPER TROF HANGS TOUGH OVER UPPER LAKES AND ONTARIO...AT LEAST THROUGH MONDAY...AND THIS WILL PROVIDE FOR SOME LIMITED INSTABILITY. IT SHOULD BE PLEASANT MOST OF THE TIME DURING THIS PERIOD...BUT WILL HAVE TO CONTINUE TO HOLD LOW CHC POPS FOR SUNDAY FOR SOME POP UP ACTIVITY. TEMPS AGAIN A BIT BELOW NORMAL FOR THE SEASON...BUT QUITE COMFORTABLE...M-U 70S TO NEAR 80. && .AVIATION /06Z WEDNESDAY THROUGH SUNDAY/... AREA OF LOW PRESSURE OVER THE LOWER LKS REGION COMBINED WITH ABUNDANT MOISTURE (HIGH DEW PTS) WILL KEEP UNSETTLED WEATHER OVER THE REGION THROUGH THE TAF PERIOD WITH OCNL PERIODS OF SHWRS/TSTMS WITH HEAVY RAIN AT TIMES. TOUGH TO ALMOST IMPOSSIBLE TO TIME ACTIVITY IN THIS REGIME. CONDITIONS WILL BE HIGHLY VARIABLE WITH THE LOW LVL MOISTURE CREATING AREAS OF FOG THIS MORNING WITH CONDITIONS GENLY IN THE MVFR RANGE BUT EVEN IFR CONDITIONS AT TIMES ACROSS PORTIONS OF THE SOUTHERN TIER AND EAST OF LAKE ONTARIO THIS MORNING. EXPECT CONDITIONS TO IMPROVE TO VFR AT TIMES IN SOME AREAS LTR THIS MORNING BUT THEN MORE SHWRS/TSTMS TO DEVELOP WITH DIURNAL HEATING THIS AFTERNOON. STRONGER WIND GUSTS AND SOME HAIL ARE POSSIBLE WITH TSTORMS. OUTLOOK... WEDNESDAY NIGHT AND THURSDAY...VFR/MVFR IN SCATTERED SHRA/TSRA. FRIDAY...VFR. SATURDAY...VFR/MVFR IN SCATTERED SHRA/TSRA. && .MARINE... NO MARINE HEADLINES FOR THE FORESEEABLE FUTURE. LOOK FOR GENERAL LIGHT WINDS TO CONTINUE THROUGH FRIDAY WITH FLOW TENDING WESTERLY THURSDAY AND FRIDAY. THE NEXT FRONTAL PASSAGE LOOKS TO BE SATURDAY OR SATURDAY NIGHT. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...SFM NEAR TERM...TJP/WCH SHORT TERM...SFM LONG TERM...SFM AVIATION...JJP/TJP MARINE...SFM/WCH
Hazardous weather outlook, Jul 22, 6:12 AM EDT, 20 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 612 AM EDT TUE JUL 22 2008 NYZ006>008-020-021-231015- OSWEGO-JEFFERSON-LEWIS-CATTARAUGUS-ALLEGANY- 612 AM EDT TUE JUL 22 2008 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. DENSE FOG ADVISORY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED...HOWEVER AN ISOLATED STORM PRODUCING DAMAGING WINDS OR LARGE HAIL CANNOT BE ENTIRELY RULED OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP WEDNESDAY AFTERNOON AND EVENING. A VIGOROUS UPPER LEVEL DISTURBANCE AND MUCH COLDER AIR ALOFT ARE EXPECTED TO APPROACH THE AREA...WHICH MAY ALLOW SOME STORMS TO PRODUCE LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ001>005-010>014-019-085-231015- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE- WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-SOUTHERN ERIE- 612 AM EDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED...HOWEVER AN ISOLATED STORM PRODUCING DAMAGING WINDS OR LARGE HAIL CANNOT BE ENTIRELY RULED OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP WEDNESDAY AFTERNOON AND EVENING. A VIGOROUS UPPER LEVEL DISTURBANCE AND MUCH COLDER AIR ALOFT ARE EXPECTED TO APPROACH THE AREA...WHICH MAY ALLOW SOME STORMS TO PRODUCE LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-231015- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 612 AM EDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY PRODUCE GUSTY WINDS AND LOCALLY HIGHER WAVES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP WEDNESDAY AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY PRODUCE GUSTY WINDS AND LOCALLY HIGHER WAVES ALONG WITH THE POTENTIAL FOR HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF TMA
In the hours before
Local storm report, Jul 22, 10:59 PM EDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1059 PM EDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM HAIL ISCHUA 42.25N 78.40W
07/22/2008 M0.88 INCH CATTARAUGUS NY LAW ENFORCEMENT
0948 PM TSTM WND DMG ISCHUA 42.25N 78.40W
07/22/2008 CATTARAUGUS NY LAW ENFORCEMENT
TREES AND POWER LINES DOWN
1002 PM HAIL HINSDALE 42.20N 78.35W
07/22/2008 M0.88 INCH CATTARAUGUS NY LAW ENFORCEMENT
&&
JJRSpecial weather statement, Jul 22, 11:40 PM EDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1140 PM EDT TUE JUL 22 2008 NYZ019>021-230515- ALLEGANY NY-CATTARAUGUS NY-CHAUTAUQUA NY- 1140 PM EDT TUE JUL 22 2008 ...CLUSTER OF STRONG THUNDERSTORMS MOVING INTO THE AREA... * AT 1138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS. THE LEADING EDGE OF THESE STORMS WAS LOCATED ALONG A LINE EXTENDING FROM 24 MILES SOUTHWEST OF FREWSBURG TO 11 MILES SOUTHEAST OF FREWSBURG TO 18 MILES SOUTH OF ALLEGANY PARK...AND WAS MOVING NORTHEAST AT 20 MPH. * STRONG THUNDERSTORMS WILL BE NEAR... ALLEGANY PARK AT 1210 AM EDT... SALAMANCA AT 1235 AM EDT... JAMESTOWN AT 1250 AM EDT... FALCONER AT 1255 AM EDT... ISCHUA AT 110 AM EDT... CONEWANGO AT 115 AM EDT... THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN...AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. JJR
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 9:32 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus | 58 min |
| Jul 22, 11:25 PM EDT | Special Marine Warning | BUF | 65 min | |
| Jul 23, 1:59 AM EDT | Areal Flood Advisory | BUF | Genesee, Monroe | 3 hr |
| Jul 23, 2:11 AM EDT | Severe Thunderstorm Warning | BUF | Monroe, Wayne | 64 min |
| Jul 23, 2:41 AM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Wayne | 64 min |
| Jul 23, 3:21 AM EDT | Severe Thunderstorm Warning | BUF | Livingston, Monroe, Ontario | 54 min |
| Jul 23, 4:24 AM EDT | Severe Thunderstorm Warning | BUF | Oswego | 66 min |
| Jul 23, 11:39 AM EDT | Special Marine Warning | BUF | 81 min | |
| Jul 23, 1:26 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Niagara | 60 min |
| Jul 23, 1:38 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Wyoming | 42 min |
| Jul 23, 2:19 PM EDT | Special Marine Warning | BUF | 56 min | |
| Jul 23, 2:23 PM EDT | Special Marine Warning | BUF | 52 min | |
| Jul 23, 2:35 PM EDT | Severe Thunderstorm Warning | BUF | Genesee, Livingston, Wyoming | 55 min |
| Jul 23, 3:11 PM EDT | Special Marine Warning | BUF | 2 hr | |
| Jul 23, 3:17 PM EDT | Severe Thunderstorm Warning | BUF | Livingston, Wyoming | 43 min |
| Jul 23, 3:36 PM EDT | Areal Flood Advisory | BUF | Monroe | 3 hr |
| Jul 23, 3:38 PM EDT | Severe Thunderstorm Warning | BUF | Monroe | 45 min |
| Jul 23, 3:57 PM EDT | Flash Flood Warning | BUF | Monroe | 69 min |
| Jul 23, 6:08 PM EDT | Severe Thunderstorm Warning | BUF | Chautauqua | 41 min |
| Jul 23, 6:17 PM EDT | Special Marine Warning | BUF | 88 min |
Nearby
Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.